My father had a triple bypass and valve replacement at Christmas-time and
has recovered well but has a few problems that are concerning us. We
don't know if these problems are related to his surgery or not so would
like your opinion. He is on 2.5 mg Coumadin, 200 mg of Cordarone (just cut
to one from two a day), 40 mg Lasix, .125 mg Digoxin, 80mg baby aspirin,
20 mg pepcid (two a day), and 400 mg vitamin E. He has, for the last few
weeks, had a very sore and swollen knee (not the leg used in surgery). His
doctor could find no problem and sent him for x-rays which apparently
didn't show anything. The knee problem is limiting his walking which is
his only exercise at this point. He has also suffered from some dizzyness
on rising to the point of having to sit down for several minutes to wait
for it to pass. These seem minor but we are afraid that they may indicate
something more serious. He is 73 years old.
Dear Diane, thank you for your question. I'll answer each of your questions
separately. First, your father's sore knee sounds like inflammation caused
by gout, arthritis, or degenerative joint disease. Since the x-ray was
normal, severe arthritis is probably not present. Gout certainly could
be a possibility but fluid would need to be removed from the knee to
determine that. Medications like Motrin that are known as non-steroidal
antiflammatory drugs are used commonly to control the pain and inflammation
and may help your father. But, these drugs can damage the kidneys and
cause bleeding from the stomach so ask your physician before using them.
For the time being, try ice packs wrapped around the knee for 30 mins. 3X/day
and elevation. I would advise you to speak with your physician about
removing fluid from the knee, if possible.
Second, the dizziness may indicated he's dehydrated, possibly from too
high of a dose of diuretic (lasix), or may be a side effect from his
cordarone or digoxin. He may have a slow rhythym disturbance caused by
these medications (which I presume are used to control atrial fibrillation).
This could only be diagnosed by careful assessment by his physician and
a maybe a portable heart monitor to record the heart rhythym when these
spells occur. Again, he should see his physician soon about this problem.
I hope you find this information useful.
Information provided in the heart forum is for general purposes only.
Specific diagnoses and therapies can only be provided by your physician.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.